Flood, New London
- When
- May 13, 5:52 AM EST to 6:15 AM EST
- Where
- New London County, Yantic
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
Minor flooding on the Yantic River.
creeks and streams.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A warm and moist airmass combined with a slow moving low pressure system to produce 2 to 4 inches of rain across the region which caused flooding of roadways...creeks and streams.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 13, 2:20 AM EST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
320 AM EDT SAT MAY 13 2006
.NEAR TERM (TODAY)...
WE WILL START OFF THE DAY WITH SPOTTY LIGHT RAIN AND DRIZZLE ALONG
WITH LOW CLOUDS AND FOG. THIS IS DUE TO THE SATURATED ONSHORE FLOW
AT LOW LEVELS OUT OF THE EAST. THE LOW CLOUDS AND FOG SHOULD
GRADUALLY LIFT AND BURN OFF WITH DAYTIME HEATING AND ONCE AGAIN
ALLOW TEMPERATURES TO RISE WELL INTO THE 60S IN THE METRO
AREA...NORTHEAST NEW JERSEY AND THE LOWER HUDSON VALLEY. WITH A COOL
POOL ALOFT...500 HPA TEMPS TO -20C...AND SURFACE HEATING...WOULD
EXPECT TO SEE SOME INSTABILITY...MAINLY NORTH AND WEST OF THE METRO
AREA. THIS COMBINED WITH A SHORTWAVE IN THE 500 HPA FLOW APPROACHING
IN THE AFTERNOON MAY BE ENOUGH TO TRIGGER SCATTERED SHOWERS...
PERHAPS A THUNDERSTORM OR TWO.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE 500 HPA CUTOFF LOW OVER THE MIDWEST IS NOT GOING ANYWHERE. IF
ANYTHING...IT WILL START TO MAKE A CLOSER APPROACH EARLY NEXT WEEK.
THIS WILL KEEP US IN A VERY UNSETTLED PATTERN AS SPOKES OF ENERGY
ROTATE AROUND THIS UPPER LOW. ADD TO THAT...A MOIST LOW LEVEL
ONSHORE FLOW IN THE FORM OF PERSISTENT EAST TO NORTHEAST WINDS.
CHANCES FOR PRECIPITATION WILL BE MAINLY DIURNALLY THROUGH THIS TIME
FRAME ACROSS WESTERN PORTIONS OF THE CWA. HOWEVER...EXPECT LOW
CLOUDS/FOG/DRIZZLE ELSEWHERE DUE TO CLOSER PROXIMITY OF THE DEEPER
ATLANTIC INFLOW...ESPECIALLY FROM DUSK TO DAWN.
BY MONDAY...IT APPEARS THAT THE NEXT SIGNIFICANT WAVE WILL START TO
ROTATE AROUND THE CLOSED LOW. THIS MAY BRING ANOTHER ROUND OF
MODERATE TO HEAVY RAINFALL ON MONDAY IN A SIMILAR MANNER TO WHAT THE
REGION SAW ON FRIDAY.
&&
.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
THREAT OF PRECIPITATION WILL CONTINUE THROUGH THE PERIOD. IT APPEARS
THAT AN AREA OF LOW PRESSURE WILL MEANDER ACROSS THE OHIO VALLEY.
ONE OF THE BIGGEST QUESTIONS IN THE LONG TERM WILL BE THE
ADVANCEMENT OF A WARM FRONT ASSOCIATED WITH THE LOW ON MONDAY NIGHT
AND TUESDAY. THE 00Z AND 06Z GFS ADVANCE THE FRONT NORTH OF THE
CWA...WHILE THE CANADIAN/UKMET/ECMWF KEEP THE FRONT SOUTH OF THE
CWA. DECIDED TO GO WITH HPC GUIDANCE ON THIS WHICH SIDED WITH THE
CANADIAN/UKMET/ECMWF. FOR NOW...THINKING IS THAT THE WARM FRONT WILL
HANG AROUND THE CWA THROUGH THURSDAY BEFORE A COLD FRONT APPROACHES
THURSDAY NIGHT AND PASSES THROUGH THE AREA FRIDAY. DUE TO THE
PROXIMITY OF THE LOW AND THE FRONTS SO CLOSE TO THE CWA...HAVE KEPT
A CHANCE OF POPS IN THROUGH THE ENTIRE PERIOD.
&&
.AVIATION...
GENERALLY IFR CONDITIONS ACROSS THE REGION THROUGH MID MORNING. MAIN
EXCEPTION WILL BE ISP WHERE DENSE FOG WILL STICK AROUND WITH LIFR
CONDITIONS. CIGS VSBY WILL SLOWLY IMPROVE TO VFR ACROSS THE NYC AREA
TERMINALS DURING THE MORNING WITH DAYTIME HEATING...BUT WILL LIKELY
REMAIN MVFR OR EVEN IFR ACROSS CONN AND LI WITH DEEPER MARINE LAYER.
THERE WILL ALSO BE A CHANCE OF SHRA OR EVEN POSSIBLY A TSTM AT THE
TERMINALS TODAY. WITH CHANCES FAIRLY LOW FOR ANY GIVEN SPECIFIC TIME
PERIOD...OPTED NOT TO MENTION IN THE TAFS.
&&
.MARINE...
THE WEATHER WILL REMAIN UNSETTLED ACROSS THE LOCAL REGION THROUGH
THE ENTIRE FORECAST PERIOD AS LOW PRESSURE AND A CONTINUING ONSHORE
FLOW DOMINATES THE REGION. WINDS WILL REMAIN MOSTLY IN THE LIGHT TO
MODERATE RANGE...BUT MAY REACH NEAR SCA LEVELS ON THE OCEAN ZONES
SUN AFTERNOON AND NIGHT AS THE PRESSURE GRADIENT TIGHTENS.
SEAS ARE LIKELY TO REMAIN AT OR ABOVE SMALL CRAFT ADVISORY LEVELS ON
THE OCEAN THROUGH THE MIDDLE OF NEXT WEEK.
TIDAL DEPARTURES ARE CURRENTLY RUNNING AROUND OR JUST UNDER A FOOT
ABOVE NORMAL AND WILL LIKELY REMAIN AROUND THIS LEVEL TODAY. WITH
THE ONSHORE FLOW EXPECTED TO CONTINUE FOR SEVERAL MORE DAYS...WE MAY
BE LOOKING AT NUMEROUS HIGH TIDE CYCLES THAT WILL BE CAPABLE OF
CAUSING AT LEAST SOME VERY MINOR AND ISOLATED COASTAL FLOODING
PROBLEMS. OF THE TWO HIGH TIDE CYCLES...IT SHOULD ONLY BE THE NIGHT
TIME CYCLE THAT PRESENTS ANY PROBLEMS AS THIS ONE WILL BE THE
HIGHEST ASTRONOMICALLY OF THE TWO.
&&
.HYDROLOGY...
THE SIGNIFICANT RAINS HAVE SHIFTED EAST OF EASTERN LONG ISLAND AND
SOUTHEAST CONNECTICUT. WILL DROP THE FLOOD WATCH AT THIS POINT...AS
WE DO NOT EXPECT ANY CURRENT AND FUTURE FLOODING TO BE EXASPERATED
BY ADDITIONAL QPF. SHOWERS AND THUNDERSTORMS WILL RESULT IN UP TO
ONE HALF INCH LOCALLY THIS AFTERNOON...BUT BASIN AVERAGES WILL
REMAIN FAIRLY LOW DUE TO THE SCATTERED NATURE OF THE ACTIVITY.
IT APPEARS THAT WE COULD BE LOOKING AT ANOTHER ROUND OF HEAVY
RAINFALL MONDAY AND MONDAY NIGHT. HOWEVER IN THIS UNSETTLED
PATTERN...PLACEMENT AND TIMING OF SPECIFIC WAVES IS DIFFICULT
BEYOND 24 TO 36 HOURS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ350-353-355 UNTIL 5 AM
WEDNESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 430 AM EDT SAT MAY 13 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-140830- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 430 AM EDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ350-353-355-140830- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 430 AM EDT SAT MAY 13 2006 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH TUESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ330-335-338-140830- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- 430 AM EDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
Minor flooding on the Yantic River.
Minor flooding of the Quinnipiac at Wallingford.
Minor flooding of the Quinnipiac at Wallingford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506608, 5506609, 5506693.